Transfusion Related Acute Lung Injury (TRALI)
This document is only valid for the day on which it is accessed. Please read our disclaimer.
Transfusion of blood and blood products is associated with risks
and they should only be administered when the benefits are
considered to outweigh these risks. Adverse transfusion reactions
occur with 0.5-4% of all transfusions. If a transfusion related
adverse event occurs, this should be recorded on the appropriate
This is defined as new acute lung injury, with acute onset during or within 6 hours of completion of a transfusion, hypoxaemia, bilateral infiltrates on a CXR and no evidence of circulatory overload.
TRALI occurs when donor leucocyte antibodies react with patient leucocytes. It is more likely to be associated with plasma containing blood products. The implicated donors are mostly multiparous women with white cell antibodies.
TRALI is a rare transfusion reaction but its recognition is vital. NZBS has implemented measures to reduce the risk of TRALI. These include the use of male only donors for FFP, cryoprecipitate and cryodepleted plasma. In addition, female plateletpheresis donors are screened for HLA antibodies.
If TRALI is suspected clinically the transfusion must be discontinued and management for respiratory failure instituted. The on call transfusion medicine specialist must be informed. They will advise on serological investigations as well as arrange donor investigations.
Did you find this information helpful?
- Date last published: 01 December 2016
- Document type: Clinical Guideline
- Services responsible: National Child Cancer Network
- Owner: Nyree Cole
- Review frequency: 2 years
SIGN UP TO RECEIVE GUIDELINE UPDATES
Subscribe below if you want us to let you know about new or updated guidelines